Arkansas, 2007

Damaging Winds in Arkansas, October 17, 2007

October 17, 2007 · NWS SHV · 5 events in 2 counties and zones

negatively tilted upper atmospheric trough moved into the southern plains and into the four state region from the west. Strong southerly flow and moisture was pumped northward from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong...negatively tilted upper atmospheric trough moved into the southern plains and into the four state region from the west. Strong southerly flow and moisture was pumped northward from the Gulf of Mexico. The surge of moisture into the region was also aided by a weak tropical disturbance moving towards the Louisiana coast. With the aid of daytime heating...a few strong to severe thunderstorms developed across portions of southwest Arkansas producing strong and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 17, 2:38 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Oct 17, 2:38 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT WED OCT 17 2007

.DISCUSSION...
ONGOING SEVERE WEATHER THREAT...IS THE RESULT OF A STRONG
NEGATIVELY TILTED SHORT WAVE MOVING OVER THE SOUTH CENTRAL U.S.
THIS SHORT WAVE WILL MOVE RAPIDLY EAST TONIGHT...CREATING ENOUGH
SHEAR TO CAUSE ISOLATED TORNADOES DURING THE EVENING. AFTER THE
SHORT WAVE MOVES THROUGH TONIGHT...THINGS SHOULD BE A LOT CALMER
THURSDAY AND FRIDAY. A BIG WARM UP ON TAP FOR THURSDAY WITH MAX
TEMPERATURES REACHING NEAR 90 IN THE AFTERNOON. THEN...THE NEXT
STRONG SHORT WAVE MAY MOVE THROUGH SUNDAY NIGHT AND
MONDAY...BRINGING THE NEXT CHANCE OF SEVERE WEATHER. COOLER AIR
WILL MOVE IN BY MONDAY AND TUESDAY OF NEXT WEEK AFTER THE SHORT
WAVE MOVES THROUGH.

&&

.AVIATION...
WATER VAPOR IMAGERY SHOWS DRY...SW FLOW ALOFT OVER THE FOUR STATE
AREA...WHILE KSHV 18Z SPECIAL RAOB HAS INCREASED LOW LEVEL
MOISTURE TO 650MB...W/PWATS IN EXCESS OF 2 IN. MEANWHILE...UPPER
NEGATIVELY TILTED TROUGH WAS EJECTING THROUGH CENTRAL TEXAS...AND
DRYLINE IN WEST TEXAS HAS SURGED OFF THE CAPROCK. FIRST ROUND OF
CONVECTION HAS MOVED THROUGH THE KSHV AREA...W/MORE EXPECTED AS
THE DRYLINE/FRONT APPROACHES. EXPECT IFR/LIFR CONDITIONS TO
PREVAIL AT MOST TAF SITES THROUGH NEAR SUNRISE THURSDAY...WHEN THE
DRYLINE/COLD FRONT WILL BEGIN PUSHING THROUGH W-E THE
AREA...RAPIDLY SCOURING LOWER LEVEL MOISTURE AND IMPROVING
CONDITIONS MOST SITES TO VFR BY 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  91  58  83 /  30   0   0   0
MLU  69  90  58  81 /  50  10   0   0
DEQ  65  88  45  82 /  30   0   0   0
TXK  67  89  56  82 /  30   0   0   0
ELD  69  89  55  81 /  30  10   0   0
TYR  67  90  54  84 /  20   0   0   0
GGG  68  91  55  84 /  20   0   0   0
LFK  71  92  57  87 /  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03/44
Hazardous weather outlook, Oct 17, 10:54 AM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT WED OCT 17 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1154 AM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL SYSTEM WILL BE MOVING ACROSS THE CENTRAL AND
SOUTHERN PLAINS THIS AFTERNOON. EXPECT STRONG THUNDERSTORMS ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND
NORTHWEST LOUISIANA...THIS AFTERNOON AND EARLY TONIGHT.

IN ADDITION...STRONG THUNDERSTORMS WILL OCCUR THIS AFTERNOON OVER
EAST AND NORTHEAST TEXAS...AND NORTH LOUISIANA...AS MOIST AND
UNSTABLE AIR MOVES NORTH FROM THE GULF OF MEXICO.

THE MAIN SEVERE WEATHER THREAT WILL BE STRONG DAMAGING WINDS...
AND ISOLATED TORNADOES...WITH LARGE HAIL A SOMEWHAT LESSER THREAT...
BUT STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE NEXT SIGNIFICANT EVENT IS EXPECTED SUNDAY INTO MONDAY. THIS
WEATHER SYSTEM HAS A POTENTIAL FOR SEVERE WEATHER...BUT THERE IS
STILL A LOT OF UNCERTAINTY AT THIS TIME AS TO TIMING AND LOCATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT...IS POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING.

03

In the hours before

Local storm report, Oct 17, 3:04 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     SHONGALOO               32.94N 93.29W
10/17/2007                   WEBSTER            LA   LAW ENFORCEMENT

            TREE BLOWN DOWN ON A POWERLINE IN THE COMMUNITY OF
            SHONGALOO.

0256 PM     TSTM WND DMG     SHONGALOO               32.94N 93.29W
10/17/2007                   WEBSTER            LA   BROADCAST MEDIA

            A TREE WAS BLOWN DOWN ACROSS SR-159 IN SHONGALOO.

&&

D. BUTTS

The radar

The Western Arkansas radar (KSRX), 150 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
October 17, 8:40 PM CST
Where
Sevier County, 0.9 mi NW of Horatio
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.940, -94.360

Trees were downed on Central Road.

Thunderstorm Wind, Sevier

When
October 17, 8:45 PM CST
Where
Sevier County, 0.9 mi NW of De Queen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -94.340

Trees were downed on Red Bridge Road.

Thunderstorm Wind, Sevier

When
October 17, 8:55 PM CST
Where
Sevier County, Lockesburg
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.970, -94.170

Trees were downed on Northpark Road.

Thunderstorm Wind, Sevier

When
October 17, 9:06 PM CST
Where
Sevier County, 0.9 mi NE of Provo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -94.090

A downed tree was resported on Wayland Road in the community of Provo.

Thunderstorm Wind, Howard

When
October 17, 9:40 PM CST
Where
Howard County, 2.15 mi NNW of Center Pt
Measured
54 kt (62 mph) estimated gust
Reported by
Utility Company
Coordinates
34.060, -93.940

Several trees were downed on Hwy 369.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 67889, 67890, 67891, 67892, 67893.